View Full Version : When should I give up on wellbutrin?


sbcy
09-23-11, 06:45 PM
I've been taking wellbutrin Xl for nearly 2 months now and my attention has still improved little to nothing. It seems like it might have made my mood slightly more positive, but that could just be my life's circumstances. I took 150mg/day for 30 days. Then went up to 300mg for close to 2 weeks (no change in symptoms) then I went up to 450mg a week or so ago. The very first day it improved my attention A LOT-atleast 60%. But after that it hasn't done that. I am able to test this based reading, homework, how often I get lost during class lectures and talking to people. From yesterday my mood has gotten noticeably worse. Could've just been a bad day yesterday but today also it was a little tougher getting out of bed and getting started on something productive. I have always this anxiety of starting something and it's a bit worse today than in previous days.

My main issue is attention though; how much longer should I keep trying this med? I want to give it a fair chance so I won't be wondering if it would have worked or not. But at the same, I really want to find something to help me pay attention, my life is slipping away. Any suggestions would be greatly appreciated!!

aarondev
09-25-11, 05:15 AM
Riight. Okay. So assuming you were given this for both ADD and depression, your option is to maybe switch to Aplenzin for the depression part. Its a different formula than Wellbutrin and many folks on here (incl. myself) find it more helpful for mood than otherwise.

But I too found that the attention benefit of Wellbturin was all but nil. If you've been on it this long then I'd offer that you probably aren't going to see an impact. I have no idea of your age or other conditions, but so long as it is helping and the cost isn't an issue, I'd offer just to keep it for the mood benefit you noted and then to add a stimulant of some kind.

The 'immediate' impact that that first dose isn't uncommon, nor is its absence.

Be careful with 'cause-effect of feeling bad'. As in you can create a self-fulfilling prophecy. Question your diet, too. And its not like you didn't have bad days pre-medicine, right? I just point this out because this is often a reason people quit or doubt their meds when they may just be fooling themselves.

sbcy
09-25-11, 06:37 PM
Be careful with 'cause-effect of feeling bad'. As in you can create a self-fulfilling prophecy. Question your diet, too. And its not like you didn't have bad days pre-medicine, right? I just point this out because this is often a reason people quit or doubt their meds when they may just be fooling themselves.

That's exactly what I want to avoid.

The effects are so subtle though and it restricts me from trying other things because of potential interactions. It also costs $120/month w/my insurance but if it REALLY helps I will deal with that.

Jshect
12-11-11, 06:44 PM
Ask your doctor about Deplin. It takes a while to kick in but when it does look out. At least that's been my experience with Deplin and Welbutrin. Deplin enhances the Welbutrin. it is $$$$$ expensive though.

hoolio
12-12-11, 05:23 AM
Wellbutrin can have benefits for ADHD but it is not a front line treatment and generally does not have the same results as a stimulant. It generally takes about 6 weeks to get the full benefit, and can take time to feel the benefit of a dosage increase as well. That being said, if it's not benefiting you at this point it likely won't.

Why were you prescribed it? For ADHD alone or for comorbid depression? If it is for both, you could continue it for the mood benefit and add a stimulant to help the ADHD. If it is for ADHD and it is not addressing those issues, stop (not suddenly-do so under dr. care & instruction) and go to just a stimulant.

I started wellbutrin almost a year ago (150 mg for 1 month, 300 mg ever since) for depression and ADHD. Helped with the depression but not the ADHD so added Vyvanse about 5 months ago (20 mg to start, slowly titrated up to 40 mg, going up to 50 when I fill next script).

The 2 work well together for me. But the price tag would be steep without insurance ($176 CDN/28 days - more when I go up to 50 mg). There is generic Wellbutrin (don't know how well it works tho) and there are cheaper stimulants (such as Ritalin) so you and your doc should be able to find what works for you.